Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 1, 2021Lexington County, Saluda County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 1, 2021, 5:23 PM EDT for Lexington County, Saluda County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2021, 5:23 PM EDT (21:23 UTC)
Expired
Jul 1, 2021, 6:15 PM EDT
In force
52 min
Issued by
NWS Columbia, SC

Counties Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 17 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:05 PM EDTTSTM WND GST 364 Nne Lexington, SCTHE RICHLAND COUNTY RCWINDS MESONET REPORTED A PEAK WIND GUST ON THE LEXINGTON SIDE OF THE LAKE MURRAY DAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS82 KCAE 012123
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
523 PM EDT Thu Jul 1 2021
 
SCZ020-026-027-030-012215-
Lexington SC-Aiken SC-Newberry SC-Saluda SC-
523 PM EDT Thu Jul 1 2021

...Strong Thunderstorms Will Impact Portions of Lexington...
northeastern Aiken...southeastern Newberry and eastern Saluda
Counties Until 615 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 522 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Saluda County
Airport to 12 miles northeast of Aiken State Park, moving northeast
at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Newberry,
Batesburg-Leesville, Springdale, Oak Grove, Highway 6 at Lake Murray
Dam, Red Bank, St. Andrews, Saluda, South Congaree, Pine Ridge,
Gaston, Prosperity, Ridge Spring, West Columbia Riverwalk and Dreher
Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
Interstate 20 in South Carolina between mile markers 30 and 64.
Interstate 26 between mile markers 74 and 92, and between mile 
markers 104 and 120.

LAT...LON 3438 8154 3427 8134 3424 8132 3420 8134
      3417 8130 3410 8128 3407 8114 3400 8105
      3393 8102 3375 8106 3375 8104 3378 8101
      3378 8099 3370 8107 3366 8119 3355 8131
      3380 8168 3382 8166 3383 8173 3390 8183
TIME...MOT...LOC 2122Z 214DEG 26KT 3392 8171 3363 8129 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 1, 4:51 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 1, 4:51 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
451 PM EDT Thu Jul 1 2021

.SYNOPSIS...
Expect scattered showers and thunderstorms this afternoon and
evening. An upper trough digging into the eastern states will
drive a cold front through the area with widespread showers and
scattered storms through Friday night. Dry weekend with
temperatures slightly below normal. Unsettled weather is
expected for next week as Gulf moisture moves into the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
The surface ridge over the area will weaken allowing a south to
southwest flow. Atmospheric moisture remains high with PWAT
values ranging from 1.7 to 1.9 inches. This will support
scattered convection. Moderate instability and weak shear
indicates thunderstorms will be the typical pulse variety. This
tends to support a threat of isolated downburst winds, but with
DCAPE values ranging from 400 to 700 J/kg this afternoon the
threat appears low. Thunderstorm and shower coverage will
diminish during the evening hours. Highs should be seasonal, in
the low and mid 90s across the region.

Tonight, an upper trough will dig southward through the Great
Lakes region. The associated cold front will push into the Mid-
Atlantic region but will remain north of the forecast area.
Moisture advection and convergence ahead of the front may allow
scattered showers to develop late tonight. Although instability
will be weak during this time, we can't rule out isolated
thunderstorms. Increasing cloud cover will keep temps in the mid
or low 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Convergence along a pre-frontal surface trough tomorrow morning
will lead to widespread showers moving into the area early from
the Upstate. This batch of precipitation along with widespread
clouds will keep temperatures well below average through the day
with highs in the low to mid-80s. Limited instability present
across the area, although could still get some stronger
thunderstorms to develop during the afternoon mainly in the far
eastern forecast area which will have a better chance to
destabilize with sbCAPE approaching 1500 J/kg in far eastern
counties and the area near the right entrance region of an upper
jet enhancing divergence aloft. With the best forcing and shear
remaining north of the area, however, associated with the upper
low in the Mid- Atlantic, the probability of severe weather
remains low.

With PWATs approaching the 90th percentile with deeper SW flow ahead
of the front, any convection that does develop will be an efficient
rainfall producer. Bit of a concern that westerly flow which will be
more parallel to the surface forcing may lead to some training
storms which could lead to some localized flooding, however, the
heaviest rain is expected in the eastern forecast area where flash
flood guidance remains relatively high. In addition, the front should
be pretty progressive, limiting training. Winds behind the front
Friday night will shift northerly with cold advection leading to
lows dropping into the mid 60s for most of the area.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As the cold front continues to shift farther south of the area,
continue to see anomalously dry airmass shifting into the
forecast area with NAEFS mean showing most of the area seeing
PWATs drop below an inch, below the 10th percentile. Mostly
sunny skies Saturday along with some degree of downsloping with
a modest 850mb NW flow will lead to temperatures rebounding into
the mid to upper 80s and dew points plummeting into the upper
50s and low 60s. Temperatures will continue to moderate Sunday
with dry air hanging over the area. This pattern will hold
through at least Monday as moisture begins to slowly to return
but has quite a bit of dry air to overcome. Pretty significant
uncertainty exists in the forecast beyond Monday but what does
have good support among both GEFS and EC ensembles is moisture
will continue to increase through midweek as SW flow continues
to deepen over the area. This will increase chances for diurnal
convection Tuesday through the end of the period.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Expect a typical summertime pattern with scattered showers and
thunderstorms continuing into the evening. VFR outside of
convection. Have included a tempo group for convection through
24z. Could see IFR/MVFR conditions with gusty winds in any
storm. Southwest winds around 10 kts will diminish after sunset.
Lingering clouds and wind will preclude fog development.

A cold front and associated convection will move into the Mid-
Atlantic states late tonight and Friday. Ceilings will lower on
Friday morning ahead of the front. MVFR or IFR ceilings appear
likely from early Friday morning to at least mid-day. There may
be scattered showers during the morning hours but the better
rain chances will be nearer the end of the 24 hour TAF period as
the front draws near.

EXTENDED AVIATION OUTLOOK...Restrictions associated with a cold
front will linger into Friday night. Restrictions possible
Tuesday due to convection.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 1, 6:41 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
641 AM EDT Thu Jul 1 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-021045-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
641 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected to increase in coverage ahead
of a cold front Friday into Friday night. Areas of heavy rainfall
will be possible, potentially leading to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 5:16 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
516 PM EDT Thu Jul 1 2021

SCZ028-037-012145-
Calhoun SC-Richland SC-
516 PM EDT Thu Jul 1 2021

...Strong Thunderstorms Will Impact Portions of northwestern Calhoun
and central Richland Counties Until 545 PM EDT....

At 516 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Sandy Run, or 11 miles southeast of Cayce,
moving north at 45 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Columbia, Cayce, Forest Acres, Dentsville, McEntire Air Base, Arcadia
Lakes, Woodfield, Congaree National Park, Sesquicentennial State
Park, Lake Carolina, Hopkins, Sandy Run, Villages at Sandhill, Fort
Jackson, Horrel Hill, Killian, Five Points, SC State Fair Grounds,
New Zion and Rosewood.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 72 and 84.
 Interstate 26 between mile markers 121 and 127, and between mile
markers 131 and 132.
 Interstate 77 between mile markers 3 and 24.

LAT...LON 3371 8087 3373 8096 3376 8093 3378 8096
      3378 8101 3375 8104 3376 8106 3387 8104
      3388 8101 3395 8103 3425 8095 3426 8094
      3423 8085 3418 8087 3407 8072 3408 8069
TIME...MOT...LOC 2116Z 197DEG 41KT 3382 8095
Special weather statement, Jul 1, 5:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
523 PM EDT Thu Jul 1 2021

SCZ020-026-027-030-012215-
Lexington SC-Aiken SC-Newberry SC-Saluda SC-
523 PM EDT Thu Jul 1 2021

...Strong Thunderstorms Will Impact Portions of Lexington...
northeastern Aiken...southeastern Newberry and eastern Saluda
Counties Until 615 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 522 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Saluda County
Airport to 12 miles northeast of Aiken State Park, moving northeast
at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Newberry,
Batesburg-Leesville, Springdale, Oak Grove, Highway 6 at Lake Murray
Dam, Red Bank, St. Andrews, Saluda, South Congaree, Pine Ridge,
Gaston, Prosperity, Ridge Spring, West Columbia Riverwalk and Dreher
Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
Interstate 20 in South Carolina between mile markers 30 and 64.
Interstate 26 between mile markers 74 and 92, and between mile
markers 104 and 120.

LAT...LON 3438 8154 3427 8134 3424 8132 3420 8134
      3417 8130 3410 8128 3407 8114 3400 8105
      3393 8102 3375 8106 3375 8104 3378 8101
      3378 8099 3370 8107 3366 8119 3355 8131
      3380 8168 3382 8166 3383 8173 3390 8183
TIME...MOT...LOC 2122Z 214DEG 26KT 3392 8171 3363 8129

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:16 PM EDTSpecial Weather StatementCAERichland29 min
Jul 1, 5:57 PM EDTSpecial Weather StatementCAENewberry, Richland48 min
Jul 1, 6:19 PM EDTSpecial Weather StatementCAEFairfield, Kershaw, Newberry41 min
Jul 1, 6:28 PM EDTSpecial Weather StatementCAESumter32 min
Jul 1, 6:58 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster, Lee62 min
Jul 1, 7:50 PM EDTSpecial Weather StatementCAEChesterfield25 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.